Format

Send to

Choose Destination
J Eur Acad Dermatol Venereol. 2011 Mar;25(3):340-4. doi: 10.1111/j.1468-3083.2010.03795.x.

High prevalence and risk factors of thromboembolism in stage IV melanoma.

Author information

1
Department of Dermatology of University Hospital, DUPUYTREN, Limoges, France. a.sparsa@free.fr

Abstract

BACKGROUND:

Patients with cancer are at a high risk of thromboembolism (TE), which contributes to morbidity and mortality. Several case reports of thromboembolic events have been reported in patients with melanoma in the literature.

OBJECTIVE:

The aim of this study was to evaluate the prevalence of venous thromboembolism (VTE) in stage IV melanoma and determine risk factors, outcomes associated with the development of VTE and the number of haemorrhagic complications in patients under anti-coagulant treatment.

PATIENTS AND METHODS:

In this retrospective study, we included all consecutive patients with stage IV melanoma among 290 patients followed-up in the department of Dermatology each year between January 2005 and 31 December 2007. The diagnosis of VTE was confirmed by venous ultrasound, pulmonary perfusion-ventilation technetium scan and angiography. The primary outcome was to evaluate the number of TE diagnosed in stage IV melanoma patients. The secondary outcomes were to study the influence of TE on survival, its prevalence according to metastatic sites and to evaluate the number of haemorrhagic complications.

RESULTS:

Twenty-four VTE events were found [25.2% (CI: 16.5-34)]. Eighteen VTE were deep venous thrombosis in lower limbs associated with pulmonary embolism (PE) in 50% of cases. Twenty-five percent were asymptomatic and were revealed in the pulmonary scan performed for follow-up. Eight percent of VTE events revealed stage IV melanoma. Seventeen patients developed thrombosis at home after stopping heparin prophylaxis. Seven thrombotic events occurred during oral anti-coagulant therapy.

CONCLUSION:

We found as high a prevalence of VTE in stage IV melanoma as in lung and gastrointestinal cancers. All patients suffered thrombotic events when they were treated with chemotherapy and at home when they stopped heparin prophylaxis. Therefore, heparin prophylaxis should be maintained at home.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center